Nebraska, 2007

Flooding in Nebraska, August 28 to 31, 2007

August 28 to 31, 2007 · NWS OAX · 2 events in 2 counties and zones

Rainfall of 2 to 4 inches fell in several hours across a large part Saunders county with 2 to 3 inches reported over a good part of Saline county. The heavy rainfall caused both Wahoo Creek across sections of Saunders county and the Big Blue River near Crete to flood.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Rainfall of 2 to 4 inches fell in several hours across a large part Saunders county with 2 to 3 inches reported over a good part of Saline county. The heavy rainfall caused both Wahoo Creek across sections of Saunders county and the Big Blue River near Crete to flood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 28, 2:04 PM CST, 8 hours 56 minutes earlier.

Area forecast discussion, Aug 28, 2:04 PM CST, 8 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
304 PM CDT TUE AUG 28 2007

.SHORT TERM...TONIGHT AND WEDNESDAY. MAIN WEATHER CONCERN AND
CHALLENGE NEXT 7 DAYS CONTINUES TO BE CONVECTION COVERAGE/PCPN
AMOUNTS IN THE SHORT TERM. SLOW MOVING COLD FRONT AT 19Z EXTENDED
NEAR A SUX-GRI LINE. ALOFT SEVERAL EMBEDDED SHORTWV TROFS WERE
INDICATED BY WATER VAPOR IMAGERY...ONE WAS MOVING INTO NERN
NEBRASKA AND SECOND WAS MOVG ACROSS FAR SWRN NEBR/WRN KS. 18Z
OAX SOUNDING SHOWED A MOISTENING AOB 850 MB BUT A BIT OF AN
INCREASED CAP ABOVE 700 MB WITH WEAKENING ML CIN. BUFKIT FM 12Z
NAM SHOWED OMA/LNK LOSING LOW LVL CIN AROUND 22Z...MAYBE AN HR OR
TWO LATER THAN IT SHOWED YDA. GFS REMAINED CONSISTENT WITH CIN
BASICALLY GONE BY 21Z AND 4KM WRF BLOWS UP A BKN CONVECTIVE LINE
NEAR AND JUST NW OF SFC FRONT BETWEEN 20-21Z. SO WITH WEAKENING
CIN AND INCREASED CU FIELD AHEAD OF FRONT...FEEL SECOND WAVE
SHOULD AID IN COOLING THE LAYER ABOVE 700 MB AND PROVIDE ENOUGH
FORCING TO GO ALONG WITH FRONTAL CONVERGENCE TO GO CATEGORICAL
WITH POPS THE FIRST 6 HRS TNGT OVER A LARGE PART OF THE CWA.

PRECIPITABLE WATER VALUES STILL FORECAST TO EXCEED 2 INCHES THIS
EVENING VCNTY OF FRONT...AND ABOVE MENTIONED WAVES DO HAVE A
TROPICAL CONNECTION. ALSO VECTOR MOVEMENT REALLY DECREASES THIS
EVENING SO WL ALSO CONTINUE HEAVY RAIN MENTION AND WILL FORECAST A
LARGE AREAL COVERAGE OF 1-1.5 INCHES RAINFALL TNGT. SOME HEAVIER
AMOUNTS ARE QUITE POSSIBLE BUT WITH SEVERAL DRY...BREEZY AND WARM
DAYS FEEL MOST BASINS CAN HOLD MORE THAN THE AROUND 2 INCH FFG
VALUES POSTED. THUS FELT ENOUGH CUSHION EXISTS TO REFRAIN FROM
FLASH FLOOD WATCH ALTHOUGH ISOLD FLOODING POSSIBLE. EXPECT
CONVECTION TO SPLIT FOCUS AREAS ACROSS 2 AREAS LATER TNGT...ONE
EAST OF THE CWA AS WAVE MOVES INTO IA AND OTHER TO OUR SW TOWARD
THE THEN BETTER INSTABILITY...ALTHOUGH IT WILL BE MOVING INTO
WARMER 700 MB TEMPS AND COULD WEAKEN. SO STARTED TRIMMING BACK
POPS NRN ZONES AFT 06Z AND ALSO BEGAN CUTTING BACK ON QPF.
LINGERING PCPN STILL POSSIBLE SRN ZONES WED MORNING...AND KEPT
SMALL CHCS FAR SE IN THE AFTN. MADE LTL CHANGES TO TEMPS...RANGING
FROM MID 70S N TO AROUND 80 S.

.LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY. STILL DECENT
AGREEMENT BETWEEN GFS ENSEMBLE MEAN AND ECMWF IN BUILDING UPPER
RIDGE NW/NEWD INTO NRN RCKYS WRN HIGH PLAINS THROUGH THE END OF
THE WEEK AND THEN FLATTENING IT SLIGHTLY AND SHIFTING IT EWD.
STILL LITTLE APPARENT REASON TO MENTION ANY PCPN IN THIS PD.
RELATIVELY MILD WEATHER IN THE THU-FRI TIME FRAME COURTESY
PRESSURE OVER THE GRTLKS NOSING INTO MID MO VALLEY. TEMPS SHOULD
WARM THEN THROUGH THE LABOR DAY WEEKEND INTO TUESDAY AS FLOW
BECOMES MORE SRLY AND ANY BACKDOOR CDFNT APPEARS IT WILL STAY N/NE
OF THE FCST AREA. AFTER MAX TEMPS IN LOW/MID 80S THU/FRI WARMED
READINGS INTO MID/UPPER 80S SAT AND THEN MORE OF A PERSISTENCE
BASED UPPER 80S TO AROUND 90 SUNDAY THROUGH TUESDAY. 850 MB TEMPS
AROUND 20 MOVE TOWARD MO RIVER IN THIS TIME PERIOD PER LATEST GFS
ENSEMBLE MEAN AND ECMWF...WITH MEX SEEMINGLY INFLUENCED TOO MUCH
BY CLIMO.

&&

.AVIATION...

COLD FRONT FM AROUND SUX-OLU-GRI AT 1930Z SHOULD PUSH THROUGH AREA
TNGT...WITH WINDS FCST TO SHIFT TO N AT OMA AND LNK AROUND 01Z BUT
POSSIBLY NOT REACHING SERN CORNER OF NEBRASKA TIL 09Z-12Z. EXPECT
CONVECTION TO INCREASE IN COVERAGE THROUGH EARLY EVENING WITH
TSTMS MENTION IN OFK TAF TIL 02Z AND OMA AND LNK THRU 08Z. COULD
BE BRIEF IFR CONDS IN TSTMS DUE TO HEAVY RAIN. LOW CLOUDS AND SOME
LIGHT VSBY RESTRICTIONS EXPECTED BY WED MORNING BHND FRONT.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

CHERMOK/FOBERT
Hazardous weather outlook, Aug 28, 8:14 PM CST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
914 PM CDT TUE AUG 28 2007

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-291100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
914 PM CDT TUE AUG 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

SCATTERED THUNDERSTORMS ALONG A FRONTAL BOUNDARY WILL ROLL ACROSS
SOUTHEAST NEBRASKA AND EXTREME SOUTHWEST IOWA TONIGHT. SEVERE WEATHER
IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT OR WEDNESDAY.

DEE

In the hours before

Local storm report, Aug 28, 5:01 PM CST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
601 PM CDT TUE AUG 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     2 NE LITTLE SIOUX       41.83N 96.00W
08/28/2007                   HARRISON           IA   CO-OP OBSERVER

            LARGE TREE LIMB DOWN.

0542 PM     TSTM WND GST     SOLDIER                 41.98N 95.78W
08/28/2007  E60.00 MPH       MONONA             IA   TRAINED SPOTTER

            1 SMALL TREE AND AT LEAST A FEW OTHER BRANCHES DOWN IN
            TOWN.

&&

CHERMOK
Local storm report, Aug 28, 5:06 PM CST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
606 PM CDT TUE AUG 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     TORNADO          UEHLING                 41.73N 96.51W
08/28/2007                   DODGE              NE   EMERGENCY MNGR

            PROBABLE TORNADO DAMAGE...TREES AND POWER LINES
            DOWNED...BATTING CAGE BLOWN DOWN...SHINGLES TORN OFF OF
            HOUSES.

&&

CHERMOK
Local storm report, Aug 28, 5:14 PM CST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
614 PM CDT TUE AUG 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     TSTM WND GST     MORSE BLUFF             41.43N 96.77W
08/28/2007  E60 MPH          SAUNDERS           NE   TRAINED SPOTTER

            SOME BRANCHES DOWN...DELAYED REPORT.

&&

CHERMOK
Local storm report, Aug 28, 5:47 PM CST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
647 PM CDT TUE AUG 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND GST     1 SE DUNLAP             41.84N 95.59W
08/28/2007  E60 MPH          HARRISON           IA   TRAINED SPOTTER

            NUMEROUS TREE BRANCHES DOWNED NEAR DUNLAP...INCLUDING ONE
            AROUND 8 INCHES IN DIAMETER.

&&

CHERMOK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Saunders

When
August 28, 11:00 PM CST to August 31, 11:30 AM CST
Where
Saunders County, 1 mi N of Wahoo to Ithaca
Cause
Heavy Rain
Property damage
$70,000
Reported by
Law Enforcement
Coordinates
41.234, -96.620

Heavy rain caused flooding along Wahoo Creek and a few of it't tributaries, including Sand Creek, from near the Wahoo area downstream through Ithaca. Flooding along Sand Creek closed Highway 77/92 just east of Wahoo for 19 hours beginning around midnight CDT on 8/29. Flooding along Wahoo Creek also closed Old Highway 77 southwest of Wahoo and Highway 92 near the junction with new Highway 77 west of town on the 29th. At least 3 structures, like bridges and culverts, sustained damage across the county, and a lot of gravel was washed off of county roads. A railroad track east of Wahoo was damaged due to flood waters as well. Rainfall of 5 inches was reported near Czechland Lake while a reading southwest of Cedar Bluffs came in at 6.5 inches.

Wahoo Creek at Ithaca crested at 22.15 feet at 915 pm CDT on August 29th, flood stage is 19 feet. The creek near Ithaca was above flood stage from around 315 am on 8/29 until 845 am on the 30th, although flood waters did not subside from some county roads until Friday the 31st.

Flood, Saline

When
August 29, 10:45 PM CST to August 31, 4:00 PM CST
Where
Saline County, Crete
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
40.630, -96.950

Heavy rain during the late afternoon and evening hours of August 28th caused some minor lowland flooding along the Big Blue River near Crete. The Big Blue River at Crete crested at 20.9 feet at 945 pm CDT on 8/30, flood stage is 18 feet. The river was above flood stage from around 1145 pm on the 29th until 5 pm on the 31st.

The flooding affected mainly agricultural lowlands.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46256, 46257.